Thunderstorm Wind, Steuben
- When
- August 2, 3:05 AM EST
- Where
- Steuben County, 0.51 mi E of Wayland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.570, -77.590
A few trees were knocked down.
A strong cold front moved through the area, triggering scattered showers and thunderstorms. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A strong cold front moved through the area, triggering scattered showers and thunderstorms. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 2, 2:35 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 335 AM EDT SAT AUG 2 2008 .SYNOPSIS... A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH THE AREA TODAY AND TRIGGER SHOWERS AND THUNDERSTORMS. SOMEWHAT DRIER AIR WILL MOVE INTO THE AREA LATER TODAY AND SUNDAY, ALTHOUGH SCATTERED SHOWERS ARE STILL POSSIBLE INTO SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STRONG UPPER LOW WILL DIG INTO THE FCST AREA TODAY. SHWRS AND TRWS OVER WRN NY AND PA ALREADY MVG INTO THE AREA. THIS ACTIVITY ALONG WITH BKN TO OVC CLDS WILL HELP LIMIT HTG DURING THE DAY AND THUS LIMIT PTNL FOR SVR. DESPITE THE INSTABILITY AND DECENT MID LVL WIND PROFILE...LACK OF BLDG ENERGY WILL INHIBIT SVR. XCPTN COULD BE OVER THE FAR SE WHERE THE BEST CHANCE OF HTG COULD ALLOW FOR SOME STRONGER ISLTD CELLS. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... UPR LOW LINGERS OVER NRN NEW ENG THRU THE PD. THIS COLD POOL ALOFT SHD BRING SOME SCT SHWRS TO NRN AND ERN NY...AND PERHAPS IN THE NRN AND ERN PARTS OF THE FCST AREA. GOOD LOW LVL DRY AIR WILL LIMIT THE CHANCE FOR SHWRS...AND RDGG OVER THE WRN ZONES SHD INHIBIT SHWRS THERE. OTRW...GNRLY DRY CONDS WITH COOLER AND DRIER AIR WILL BE OVER THE AREA THRU THE PD. MODELS HAVE SHOWN DECENT RUN TO RUN CONSISTENCY AND GRIDDED DATA NEEDED LTL ADJUSTMENT. GNRLY FLWD MAV GUID FOR TEMPS WITH A BLEND TWRD THE PRVS FCST. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... HV MADE VRY LITTLE CHGS TO LONG TERM AS PATTERN TRANSITIONS TO MORE TROFFINESS TWD WEEKS END. FLAT ZONAL FLOW WILL BEGIN TO DEEPEN BY FRIDAY WITH SUBTLE S/WVS ALMOST IMPOSSIBLE TO TIME THIS FAR OUT. WED STILL LOOKS TO BE BEST POTENTIAL WITH A POSSIBLE BREAK ON THURSDAY. HWVR WILL KEEP SCTD AFTN CONVECTION IN THRU THE END OF THE WEEK. CURRENT FCST HAS THIS IDEA WELL IN HAND AND ONLY A FEW TWEAKS NEEDED. && .AVIATION /08Z SATURDAY THROUGH WEDNESDAY/... EXPECT VFR CONDS EARLY IN THE TAF PD...BFR PCPN BEGINS TO AFFECT TERMINALS AFT 11Z THIS MRNG. UL WV WILL MV IN FROM THE MIDWEST AND ALLOW FOR CONVECTIVE DVLPMNT AFTER 11Z OVR WRN TERMINALS...LATER IN THE MRNG AT RME/SYR/AVP. WILL LIKELY SEE LARGE EXPANSION IN PCPN AREA AFTER THIS TIME WITH MVFR VSBYS EXPECTED THRU THE MRNG AND INTO EARLY AFTN. SOME INSTABILITY WILL BE PRESENT FOR POSSIBLE THUNDER MENTION AT ELM/BGM. UNCERTAINTY WARRANTS KEEPING TSRA OUT OF FCST FOR THE MOMENT UNTIL TIMING/PROBABILITY CAN BE NAILED DOWN...BUT HV STAYED THE COURSE WITH CB CLD GRP FROM 13Z-18Z. ONLY EXPECTING SHOWERS AT RME/SYR/ITH AS TERMINALS WILL BE A LITTLE FURTHER RMVD FROM BEST FRCG. FURTHER SOUTH AT AVP...EXPECT OCNL TSRA FROM 15Z-19Z AS SYSTEM MVS ACRS. EXPECT LINGERING SHOWERS AT MOST SITES THRU APPROX 21Z THIS AFTN. UPSTREAM CIGS NOT SUGGESTING MUCH IN THE WAY OF MVFR RESTRICTIONS...ALTHO CANNOT RULE OUT POSSIBLE LOWER CEILINGS IN STORMS THIS MRNG. EXPECT ELM/BGM/AVP AND POSSIBLY ITH TO SCATTER OUT AFTR SUNSET. THIS CUD LEAD TO POTENTIAL VSBY RESTRICTIONS LATER IN THE TAF PD. CIGS SHUD RMN BKN-OVC AT SYR/RME THRU 06Z. WINDS LGT/VRB WILL PICK UP OUT OF THE SW AHD OF SYSTEM BY 12Z. AS SFC BNDRY PASSES EXPECT A SHIFT TO THE NW FROM 5-10KTS BY AFTN...DECREASING AGAIN AFT SUNSET. OUTLOOK... SUN MORNING...POTNL FOR MVFR CIGS ALL AREAS IN -SHRA...GNRLY BTWN 06Z-12Z. SUN...IMPRVG TO VFR BY LATE MRNG. SUN NGT THRU TUES...VFR BUT POTNL FOR DENSE EARLY MRNG VLY FOG AT ELM. TUES NGT/WED...POTNL FOR SCT MVFR IN TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...DGM SHORT TERM...DGM LONG TERM...PVB AVIATION...PVB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 328 AM EDT SAT AUG 2 2008 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-030730- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 328 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 08:05 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
A few trees were knocked down.
A few trees were blown down.
Trees and wires were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129023, 129024, 129016, 129025, 129017, 129019.